Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 41, NWS Norman, OK

March 29, 2012Woods County, Woodward County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Mar 29, 2012, 6:31 PM CDT for Woods County, Woodward County, Oklahoma. It was in force for 59 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 29, 2012, 6:31 PM CDT (23:31 UTC)
Expired
Mar 29, 2012, 7:30 PM CDT
In force
59 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Woods County, OK, Woodward County, OK

The radar

The Vance AFB radar (KVNX), 77 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 29, 7:24 PM CDTHAIL 11 N Woodward, OK
Mar 29, 7:25 PM CDTHAIL 1Woodward, OK
Mar 29, 7:25 PM CDTHAIL 1.75Woodward, OK
Mar 29, 7:28 PM CDTHAIL 1.5Woodward, OKTHE REPORT WAS REPORTED OVER THE WEST SIDE OF WOODWARD. RELAYED VIA SOCIAL MEDIA.
Mar 29, 7:33 PM CDTHAIL 0.881 S Woodward, OKTHE HAIL OCCURRED FOR ABOUT 5 MINUTES. RELAYED VIA SOCIAL MEDIA.
Mar 29, 7:35 PM CDTHAIL 1Wsw Woodward, OK
Mar 29, 7:35 PM CDTHAIL 1.75Woodward, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 53 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 29, 5:30 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 11.5 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2012-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 619 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2012-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
619 J/kg
Mixed-layer CIN
-355 J/kg
Mixed-layer LCL
1103 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-92 m²/s²
0-3 km storm-relative helicity
-52 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

514 
WUUS54 KOUN 292331
SVROUN
OKC151-153-300030-
/O.NEW.KOUN.SV.W.0041.120329T2331Z-120330T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
631 PM CDT THU MAR 29 2012

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WOODS COUNTY IN NORTHWESTERN OKLAHOMA...
  WOODWARD COUNTY IN NORTHWESTERN OKLAHOMA...

* UNTIL 730 PM CDT

* AT 629 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP 
  TO GOLF BALL SIZE AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS 
  STORM WAS LOCATED 7 MILES SOUTHEAST OF FREEDOM...MOVING EAST AT 25 
  MPH. 

* LOCATIONS IMPACTED INCLUDE...
  WOODWARD...ALVA...MOORELAND...WAYNOKA...FREEDOM...DACOMA...
  CAPRON...
  AVARD AND HOPETON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR 
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR 
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE 
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3681 9854 3664 9855 3635 9941 3651 9947
      3660 9929 3667 9930 3675 9927 3697 9855
TIME...MOT...LOC 2329Z 253DEG 20KT 3669 9901 

$$

WR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 3:28 PM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, Mar 29, 3:28 PM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
328 PM CDT THU MAR 29 2012

.DISCUSSION...
WARM AND HUMID CONDITIONS WILL CONTINUE FOR THE NEXT SEVERAL DAYS
WITH A FEW OPPORTUNITIES FOR WIDELY SCATTERED SHOWERS AND STORMS.
RECENT HRRR RUNS/NAM12/GFS SIMILAR WITH DEVELOPMENT OF STORMS
ACROSS NORTHWEST OKLAHOMA LATE THIS AFTERNOON INTO THE EARLY
EVENING. STEEP LAPSE RATES AND FAIRLY WEAK MID-LEVEL FLOW WILL
FAVOR LARGE HAIL AND DAMAGING WINDS WITH THE STRONGER STORMS.
LOW AMPLITUDE WAVE WILL PROVIDE SOME SUPPORT...BUT STORM INTENSITY
SHOULD DECREASE BY MID EVENING.

A WEAK SURFACE BOUNDARY AND UPPER WAVE MAY PROVIDE ENOUGH LIFT
FOR ISOLATED/WIDELY SCATTERED SHOWERS AND STORMS MAINLY IN THE
LATE AFTERNOON/EARLY EVENING FRIDAY. OVERALL COVERAGE AND
ORGANIZATION APPEARS LOW.

MAINLY DRY CONDITIONS ARE EXPECTED FOR AT LEAST THE FIRST HALF
OF THE WEEKEND WITH LOW AMPLITUDE RIDGE OVER THE CENTRAL US.
MODELS BEGIN TO DIVERGE ON STRENGTH AND OVERALL TIMING WITH
ANOTHER TROUGH THAT IS FORECAST TO APPROACH THE SOUTHERN PLAINS
LATE SUNDAY INTO MONDAY. EC MODEL LESS AMPLIFIED AND FASTER WHICH
MATCHES CURRENT FORECAST. FOR NOW WILL FOLLOW FASTER SOLUTION
WHICH WILL PLACE BETTER CHANCES FOR STORM OVER EASTERN 1/3 OF
OKLAHOMA.

DRYLINE/COLD FRONT MAY BE DELAYED ENOUGH ON SUNDAY THAT HUMIDITY
LEVELS WILL REMAIN ABOVE 20-25 PERCENT ACROSS FAR WESTERN OKLAHOMA.
THIS SYSTEM WILL BRING IN SOMEWHAT COOLER AND DRIER AIR BY
MONDAY/TUESDAY OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  60  82  60  83 /  10  30  20  10
HOBART OK         58  85  57  83 /  20  20  20   0
WICHITA FALLS TX  60  88  59  87 /  10  30  20   0
GAGE OK           50  80  51  85 /  20  10  10   0
PONCA CITY OK     58  81  57  84 /  30  10  10  10
DURANT OK         61  81  60  83 /  10  30  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Mar 29, 11:55 AM CDT, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT THU MAR 29 2012

OKZ004>048-050>052-TXZ083>090-301000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT THU MAR 29 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
THROUGH THIS EVENING ACROSS PARTS OF WESTERN AND NORTHERN OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA INCLUDES LOCATIONS MAINLY NORTHWEST OF A LINE
FROM STILLWATER AND GUTHRIE... TO EL RENO AND HOBART... TO MANGUM
OKLAHOMA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM
5 PM THROUGH 10 PM.

IMPACTS...
VERY LARGE HAIL UP TO THE SIZE OF BASEBALLS WILL BE THE MAIN
HAZARD WITH ANY SEVERE STORM. SOME DAMAGE TO AUTOMOBILES AND TENDER
VEGETATION FROM LARGE HAIL MAY OCCUR.

IN ADDITION...DAMAGING WIND GUSTS UP TO 70 MPH ARE POSSIBLE.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM 5 PM
THROUGH 10 PM.

DISCUSSION...
A COLD FRONT IS EXPECTED TO EXTEND ACROSS PARTS OF NORTHWEST
OKLAHOMA THIS AFTERNOON WITH A DRYLINE EXTENDING SOUTHWARD FROM THE
FRONT ACROSS THE EASTERN TEXAS PANHANDLE. A MID-LEVEL DISTURBANCE IS
ALSO EXPECTED TO MOVE EAST INTO THE PLAINS LATER THIS AFTERNOON AND
TONIGHT. LIFT ASSOCIATED WITH THIS DISTURBANCE ALONG WITH
CONVERGENCE ALONG THE BOUNDARIES AND SURFACE HEATING COULD BE
SUFFICIENT TO BREAK A CAP THAT IS OVER THE REGION LEADING TO
ISOLATED TO SCATTERED THUNDERSTORMS. WITH THE UNSTABLE AIRMASS OVER
THE AREA... SOME OF THESE STORMS COULD BECOME SEVERE PRODUCING LARGE
HAIL AND DAMAGING WIND GUSTS. THE POTENTIAL FOR SEVERE STORMS IS
EXPECTED TO DIMINISH LATE THIS EVENING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY MAR 30.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...70 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO
FRIDAY...MAINLY ACROSS SOUTH CENTRAL OKLAHOMA...AS THE LOW
PRESSURE DISTURBANCE MOVES THROUGH THE AREA.

A FEW STRONG TO SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING
WINDS ARE POSSIBLE FRIDAY AFTERNOON AND EVENING MAINLY SOUTHEAST OF
A WICHITA FALLS TO OKLAHOMA CITY TO STILLWATER LINE.

ANOTHER OPPORTUNITY FOR STRONG TO SEVERE THUNDERSTORMS MAY OCCUR
EAST OF I-35 SUNDAY NIGHT TO MONDAY.

OTHER HAZARDOUS WEATHER...
CRITICAL WILDFIRE CONDITIONS AND STRONG WINDS ARE POSSIBLE ACROSS
FAR WESTERN OKLAHOMA AND FAR WESTERN NORTH TEXAS ON SUNDAY.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
FRIDAY.

MBS/AUSTIN/MAXWELL

In the hours before

Special weather statement, Mar 29, 5:16 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
516 PM CDT THU MAR 29 2012

OKZ004-005-010-292300-
HARPER OK-WOODWARD OK-WOODS OK-
516 PM CDT THU MAR 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HARPER...WOODWARD
AND WOODS COUNTIES UNTIL 600 PM CDT...

AT 514 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 34 MILES SOUTHWEST OF FREEDOM TO FARGO...MOVING EAST AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
WOODWARD...MOORELAND...FREEDOM...QUINLAN...TANGIER AND CAMP HOUSTON.

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3700 9856 3626 9916 3636 9961 3644 9959
      3700 9913
TIME...MOT...LOC 2214Z 248DEG 30KT 3676 9899 3639 9953

WR

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 6:24 AM CDTDense Fog AdvisoryOUNAtoka, Beckham, Bryan, Caddo, Carter, Coal and 18 more4 hr
Mar 29, 5:16 PM CDTSpecial Weather StatementOUNWoods, Woodward44 min
Mar 29, 5:36 PM CDTSevere Thunderstorm WarningOUNWoods, Woodward54 min
Mar 29, 6:23 PM CDTAreal Flood AdvisoryOUNWoods, Woodward3 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.